Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Strenghtening of current regime
Jan 25, 2009

Dear Dr. Holodniy

Below a copy of our past correspondence, for which I thank you very much. After discussing all possible options, my doctor now advices to add Abacavir to my regime, on a once-a-day basis. I'm kind of scared of the side effects I've read about that Abacavir can generate. Do you think this is a viable option? Do you think that this could be a temporary solution, meaning that, after a period of full suppression, I could revert to my old regime and get rid of the Abacavir? Thanks in advance for your opinion, which is very appreciated. G.

The increased dose of Reyataz (as discussed in the attached e-mail)apparently didn't help much; VL was at 52 at last testing. Now my doctor proposes adding a new component to my combination (we'll discuss which in early January). I'm not comfortable, though, with this idea (much as I'm not comfortable with taking no action at all), therefore I'd like to have your opinion on these options: 1) would it make sense to interrupt treatment for a while, wait for the virus to creep up above 1000 and determine what is wrong with my current treatment before deciding on the next steps? I enjoy excellent health and hopefully I wouldn't be hurt by spending a couple months off therapy. In this case, what are the chances of developing resistance? 2) As opposed to adding a new component, woulnd't it be better to drop the Reyataz and add something different? FYI. I was on a first regime of Truvada and Stocrin but switched to the current one due to a skin rash reaction. Your opinion is much appreciated. G.

Dear Doctor

Wrote to you a number of times over the past few months, but here's sum up of my situation. I'm on Truvada, Reyataz and Norvir, been undetectable for about nine months with CD4 rising from 11% to 28% in this timeframe. Since May my VL has been detectable again, but no higher than 180. CD4 have pretty much stayed stable, last time at 680. I'm 100% compliant in taking the medication as prescribed. A Reyataz screening indicated that the quantity in my blood, though in an acceptable range, was a little on the low side. As a result, my doctor has increased the daily dosing from 300mg to 400mg. Any thoughts? Do you think this can be a viable solution or would it bring in additional issues?

Many thanks. G.

Response from Dr. Holodniy

It's possible that it may help. The tenofovir in the truvada could be decreasing the atazanavir levels. However, the ritonavir should be accomplishing the increase for the reyataz with your current dose. In many studies raising the PI dose didn't change the viral load much. Another possibility is to change to another ritonavir boosted PI like Kaletra or Prezista, or changing classes of drugs.

Advertisement Response from Dr. Holodniy

1. I would not recommend this approach. 2. I would recommend doing what I proposed in the first post.

Response from Dr. Holodniy

It is a reasonable option. And yes, could be temporary if you regain viral load control. I would make sure you get a blood test (HLA B5701) before you start abacavir. This test can help determine whether you would have a hypersensitivity reaction or not. If the test is positive you should not take the drug. If the test is negative, it is unlikely you will have any such problems with the drug.



Previous
dormant phase for hiv
Next
hep b results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement